Michigan, 2025

Tornadoes and Hail in Michigan, September 22, 2025

September 22, 2025 · NWS APX · 4 events in 3 counties and zones

Upper trough axis over the Upper Midwest during the day on the 22nd, with various disturbances rotating through the flow. A decaying mesoscale convective vortex tracked from southeastern WI in the morning to northwest lower MI by evening; a regeneration of storms with this disturbance across northwest lower MI in the late afternoon in an environment otherwise marginally favorable for severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Upper trough axis over the Upper Midwest during the day on the 22nd, with various disturbances rotating through the flow. A decaying mesoscale convective vortex tracked from southeastern WI in the morning to northwest lower MI by evening; a regeneration of storms with this disturbance across northwest lower MI in the late afternoon in an environment otherwise marginally favorable for severe weather resulted in storm rotation that stretched to the ground. A short-lived tornado touched down in northwestern Grand Traverse County; another tornado touched down in the vicinity of Torch Lake in Antrim county, which did track over the lake, producing a very photogenic tornadic waterspout and resulting in some damage in the city of Bellaire, MI. The area of storms progressed eastward, producing hail southwest of Gaylord, MI and a photogenic funnel cloud north of Grayling, MI with no known evidence of a touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 22, 12:39 PM EST, 3 hours 11 minutes earlier. Its key messages:

  • Scattered showers and storms possible at times through Thursday. A few stronger storms not out of the question, primarily this afternoon and again Tuesday afternoon.
  • Fog potential again tonight. Fog could be dense with significantly reduced visibilities.
  • Seasonable temperatures through much of this week.
Area forecast discussion, Sep 22, 12:39 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
139 PM EDT Mon Sep 22 2025

.KEY MESSAGES...

- Scattered showers and storms possible at times through Thursday. A
few stronger storms not out of the question, primarily this afternoon
and again Tuesday afternoon.

- Fog potential again tonight. Fog could be dense with significantly
reduced visibilities.

- Seasonable temperatures through much of this week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 138 PM EDT Mon Sep 22 2025

Pattern Synopsis/Forecast: Slow-moving upper trough axis continues
to be centered upstream over the western UP/northern WI. Latest
trends support this axis slowly sliding eastward to near/just north
of the eastern U.P. through the day Tuesday. Subtle shortwave
perturbation(s) rounding the base of this trough at times may aid in
additional shower/storm development this afternoon, overnight and
into the day on Tuesday. At the surface, a weak nearly stationary
boundary remains draped across northern lower this afternoon through
at least tonight before slow southward progress is expected to be
realized during the day Tuesday.

Forecast Details: Primary focus through early this week revolves
around shower/storm chances this afternoon through Tuesday and
potential for another round of dense fog tonight.

Isolated to scattered showers and storms chances continue to spread
across the forecast area this afternoon -- initially driven by
incoming convectively aided shortwave energy and outflow associated
with decaying MCS across Lake Michigan. Latest near-term trends
suggest these storms, potentially upticking a bit intensity, cross
northern MI west to east over the next several hours. Additional
development potentially driven by northeast lower inland penetrating
lake breeze with any of this activity focused over sections of
northeast lower. Additional energy may round the base of parent
troughing tonight, continuing shower/storm chances across parts of
the area.

Not entirely out of the question that if storms can realize an
uptick in intensity that low-end potential for a strong to severe
storm exists. This given support by near-term trends suggesting at
least pockets of MLCAPE near 750-1,000 J/kg, decent mid-level
southwesterlies and deep layer bulk shear on the order of 25-30 kts.
Locally heavy rain and a damaging wind gust or two appears to be the
most likely threat, but an instance of large hail can't be ruled out
as well.

For Tuesday, not really a whole lot of change anticipated. Decent
probabilities for diurnally driven instability to climb back to near
1,000 J/kg during the afternoon. Shower/storm potential may wind up
more purely lake breeze boundary driven than today, but given
similar bulk shear values and potential for a rogue strong-severe
storm exists once again.

Fog potential tonight: Another round of widespread, potentially
dense, fog and stratus is expected to develop given lingering low-
level moisture and cool temps. HREF/NBM probs supportive of this
with 40-70% probs for <1/2 mi visibility between 06-12z.&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 138 PM EDT Mon Sep 22 2025

Day 2-4 (Tuesday night - Thursday):

Confidence slowly continues to increase for the midweek time frame.
By Wednesday, upper-low near/just north of the eastern U.P. begins
to retrograde southwest to near northern Lake Michigan. Meanwhile,
secondary upper wave over the nation's midsection makes steady
eastward progress toward the mid-MS Valley, eventually interacting
with aforementioned upper low closer to home. Potent shortwave
rounding the base of these phasing systems will likely support
surface low pressure development across the lower MS and TN Valley
with latest trends supporting that system to trek northeast to
vicinity eastern Great Lakes by Thursday morning.

While the bulk of latest guidance over the past 24 hours still
supports the most widespread swath of precipitation to wind up to
our south and east, at least low end shower chances will remain in
the forecast for much of northern MI both Wednesday and Thursday.

Day 5-7 (Friday - Sunday): A general drying trend is expected late
week into the weekend as upper-level low eventually shifts well off
to the east. One potential glaring blemish exists Saturday as a
clipper system treks by to the north, perhaps supporting some
scattered shower activity across the northern tier of the forecast
area. This system may draw in a touch cooler temperatures, at least
briefly, toward the end of the weekend into early next week.
Otherwise, temperatures through the entirety of the forecast area
remain near to several degrees above late September normals.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 136 PM EDT Mon Sep 22 2025

Broken line of showers/storms crossing Lake MI attm to continue to
track NE-ward through the afternoon, likely exiting by 21-0z. Some
showers/storms to develop ahead of the current line as we are seeing
near MBL as of 1730z. Cigs generally MVFR to IFR but could improve
to VFR at times. Expect fog/low stratus tonight with light/variable
winds...with prevailing LIFR conditions at most sites for much of
the night whether visbys or cigs. Possible a shower/drizzle develops
between 9z and 12z esp for CIU/PLN, and perhaps into the morning
hours for APN. Slow improvements to IFR/MVFR through the morning
hours again Tuesday with light northerly winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...MJG
LONG TERM...MJG
AVIATION...FEF
Hazardous weather outlook, Sep 22, 2:01 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 PM EDT Mon Sep 22 2025

MIZ016>018-020>036-041-042-086>088-095>099-231915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
301 PM EDT Mon Sep 22 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon through tonight.
While severe weather is not expected, any stronger storms may
contain locally heavy downpours, gusty winds, and hail.

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, although any reports of
significant weather are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
301 PM EDT Mon Sep 22 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon through tonight.
While severe weather is not expected, any stronger storms may
contain gusty winds and hail.

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, although any reports of
significant weather are appreciated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 85 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Tornado, Grand Traverse

When
September 22, 3:50 PM EST to 3:51 PM EST
Where
Grand Traverse County, 6.13 mi NNW of Interlochen
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
44.737, -85.777

Video of a brief tornado touchdown in northwest Grand Traverse County north of Long Lake. No damage was reported.

Tornado, Antrim

When
September 22, 4:50 PM EST to 4:51 PM EST
Where
Antrim County, 3.09 mi N of Clam River
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.975, -85.285

An extremely photogenic tornadic waterspout developed over central Torch Lake and dissipated shortly after making landfall on the eastern shore of Torch Lake north of the mouth of the Clam River. Only minor tree damage was observed. Event was initially reported to NWS Gaylord by a storm chaser watching a Torch Lake area webcam; chaser reported seeing debris lofted in the air on the webcam footage as the waterspout made landfall.

Tornado, Antrim

When
September 22, 5:02 PM EST to 5:04 PM EST
Where
Antrim County, 0.48 mi NW of Bellaire to 0.46 mi ESE of Bellaire Antrim Arpt
Rating
EF1
Path length
0.85 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
44.974, -85.208

An EF-1 tornado touched down on the southwest side of Bellaire and tracked northeast for nearly a mile before dissipating on the north side of Craven Park, producing spotty tree damage across the town and in the park.

Hail, Otsego

When
September 22, 6:13 PM EST
Where
Otsego County, 4.94 mi WSW of Gaylord Otsego Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.989, -84.791

Video of hail of at least quarter to half dollar size falling on Old Alba Rd southwest of Gaylord, MI in Otsego county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyThe tornado archive for Michigan, 2025Warnings in Michigan, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297757, 1297758, 1297760, 1297761.